Search by Outline Set Search Limits Advanced Search Back Home

Medications Containing Propylene Glycol and Risk of Anion Gap Metabolic Acidosis

Summary:

  • Propylene glycol is a diluent found in parenteral medications commonly used in clinical practice such as intravenous (IV) diazepam (Valium), lorazepam (Ativan), phenobarbital, phenytoin (Dilantin), and nitroglycerin.
  • Propylene glycol is metabolized to lactic acid (lactate) and has the potential to cause an anion gap, metabolic acidosis, especially in patients receiving prolonged infusions.


Editor: Anthony J. Busti, MD, PharmD, FNLA, FAHA
Last Updated: August 2015

Medications Containing Propylene Glycol

    Medications Containing Propylene Glycol

    The following parenteral (or intravenous; IV) medications are known to contain propylene glycol as a diluent:

    • Diazepam (Valium) 
    • Lorazepam (Ativan)
    • Phenobarbital
    • Phenytoin (Dilantin)
    • Nitroglycerin
    Metabolic Pathway of Propylene Glycol


    Propylene Glycol Metabolic Pathway to Form Lactic Acid

    Clinical Considerations
    • Seizures:
      • When using phenytoin (Dilantin) or fosphenytoin (Cerebyx) it is important to know that there is a difference between impacts rate of infusion and side effects.
      • When these are being administered parenterally as IV push, phenytoin can only be given at a max rate of 50 mg/min due to the presence of propylene glycol (PG) whereas fosphenytoin can be given at 150 mg /min because it does not contain PG. 
      • Giving phenytoin too fast can cause hypotension and bradydysrhythmias because of the presence of propylene glycol.
    • ICU Sedation: 
      • It appears that patients who get long IV infusions of benzodiazepines are at greater risk for PG associated anion gap, metabolic acidosis.
    Related Content
    References
    1. Wilson KC et al. Propylene glycol toxicity: a severe iatrogenic illness in ICU patients receiving IV benzodiazepines: a case series and prospective, observational pilot study. Chest 2005;128(3):1674-81.  PubMed
    2. Horinek EL et al. Propylene glycol accumulation in critically ill patients receiving continuous intravenous lorazepam infusions. Ann Pharmacother 2009;43(12):1964-71.  PubMed
    3. Pillai U et al. Severe propylene glycol toxicity secondary to use of anti-epileptics. Am J Ther 2014;21(4):e-106-9.  PubMed
    4. Bledsoe KA et al. Propylene glycol toxicity complicating use of barbiturate coma. Neurocrit Care 2008;9(1):122-4.  PubMed
    5. Demey HE et al.  Propylene glycol-induced side effects during itravenous nitroglycerin therapy. Intensive Care Med 1988;14(3):221-6.  PubMed